Unconstrained Parametric Minimization of a Polynomial: Approximate and Exact

  • S. Liang
  • D. J. Jeffrey
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5081)


We consider a monic polynomial of even degree with symbolic coefficients. We give a method for obtaining an expression in the coefficients (regarded as parameters) that is a lower bound on the value of the polynomial, or in other words a lower bound on the minimum of the polynomial. The main advantage of accepting a bound on the minimum, in contrast to an expression for the exact minimum, is that the algebraic form of the result can be kept relatively simple. Any exact result for a minimum will necessarily require parametric representations of algebraic numbers, whereas the bounds given here are much simpler. In principle, the method given here could be used to find the exact minimum, but only for low degree polynomials is this feasible; we illustrate this for a quartic polynomial. As an application, we compute rectifying transformations for integrals of trigonometric functions. The transformations require the construction of polynomials that are positive definite.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bank, B., Guddat, J., Klatte, D., Kummer, B., Tammer, K.: Non-linear parametric optimization. Birkhäuser, Basel (1983)zbMATHGoogle Scholar
  2. 2.
    Brosowski, B.: Parametric Optimization and Approximation. Birkhäuser, Basel (1985)zbMATHGoogle Scholar
  3. 3.
    Corless, R.M., Jeffrey, D.J.: Well, it isn’t quite that simple. SIGSAM Bulletin 26(3), 2–6 (1992)CrossRefGoogle Scholar
  4. 4.
    Floudas, C.A., Pardalos, P.M.: Encyclopedia of Optimization. Kluwer Academic, Dordrecht (2001)zbMATHGoogle Scholar
  5. 5.
    Hong, H.: Simple solution formula construction in cylindrical algebraic decomposition based quantifier elimination. In: Wang, P.S. (ed.) Proceedings of ISSAC 1992, pp. 177–188. ACM Press, New York (1992)CrossRefGoogle Scholar
  6. 6.
    Jeffrey, D.J.: Integration to obtain expressions valid on domains of maximum extent. In: Bronstein, M. (ed.) Proceedings of ISSAC 1993, pp. 34–41. ACM Press, New York (1993)CrossRefGoogle Scholar
  7. 7.
    Lazard, D.: Quantifier elimination: optimal solution for two classical problems. J. Symbolic Comp. 5, 261–266 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ulrich, G., Watson, L.T.: Positivity conditions for quartic polynomials. SIAM J. Sci. Computing 15, 528–544 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Jeffrey, D.J., Rich, A.D.: The evaluation of trigonometric integrals avoiding spurious discontinuities. ACM TOMS 20, 124–135 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Jeffrey, D.J.: The importance of being continuous. Mathematics Magazine 67, 294–300 (1994)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • S. Liang
    • 1
  • D. J. Jeffrey
    • 1
  1. 1.Department of Applied MathematicsThe University of Western OntarioLondonCanada

Personalised recommendations